Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Seroquel and Parkinson`s disease

05/19/1999

Question:

The anti-psychotic, Seroquel, seems to help many Parkinsonians who have hallucinations/confusion. But the package insert lists PD as a reason NOT to take it. How do you reconcile these two facts? Is it a matter of the size of dose? Or interaction with PD medications? Is there a maximum safe dose for Parkinsonians?

Answer:

All anti-psychotic medications block the D2 dopamine receptor to some extent. As a result they can worsen the symptoms of PD. However, Seroquel, like its predecessor Clozaril is an `atypical narcoleptic` in that it has greater effects on the D4 dopamine receptor. Thus, it has the potential to relieve hallucinations without significantly worsening PD symptoms. My own experience with this drug in some 5-10 patients has been quite satisfactory. Small pilot studies also indicate that it is a useful addition to our armamentarium of drugs. It certainly has a major advantage over Clozaril in that it does not require weekly blood tests. However, unless a large, randomized study convinces the FDA otherwise, the package insert will continue to include the warning. While, it can and should be used in this setting, its use should be carefully supervised, preferably by a physician trained in movement disorders.

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Arif Dalvi, MD
Assistant Professor
College of Medicine
University of Cincinnati